LUPUS UK
21,935 members17,379 posts

Azathioprine and probiotics

Hi there, I’ve recently been put on Azathioprine and I usually take probiotics, does anyone know if it’s safe to take probiotics while on immunosuppressants? I read somewhere that probiotics should be taken with caution when on these drugs as when your immune system is compromised these friendly bacterias can colonise and cause infection....🤔!!

Any advice please....thanks

Diane 🌺

2 Replies
oldestnewest

Hi Diane

If I were you either ask your pharmacist or GP whether it's safe to take probiotics with Aza!. Important question. I used to take a probiotic at the same time as the immunosuppressives but gave up as my Gastro said with probiotics they should be tailored to individuals not one size fits all approach !. I did also read that they're secreted by our bodies quickly so don't really do as much as we think!.

Do hope your side effects are lessening and Aza makes a difference soon. Have a good weekend. X😊💐

3 likes
Reply

Thanks so much for your reply, that’s good advice Helen, I usually take half a sachet of VSL #3 and my gastro was happy with that and it suits me but I’ve stopped for the time being so when I get to speak to my Gp next or even my rheumy I’ll double check with them, it’ll be interesting to see if it makes any difference not taking them, I’ve not had a nasty diverticulitis flare since taking them, I think the rumble last week was from the pneumonia vaccine, it seemed to knock me for six and everything off kilter! 😫

Hope you have a good weekend too.

Hugs,Diane xx🌺😘🌺

1 like
Reply

You may also like...